Objective: To confirm the hypothesis that psychotropic drugs, especially neuroleptics, lithium, and antidepressants, are implicated as a cause of unexpected sudden death in psychiatric patients because of their cardiotoxicity, especially when hidden cardiac lesions are present.
Method: We performed a full pathological examination of 14 psychiatric patients who unexpectedly and suddenly died between 1980 and 1999.
Results: Neuroleptics were involved in 13 instances, antidepressants in 9, and anxiolytics in 5. Psychotropic drugs were combined in all but a single patient. In all 14 patients, toxicological analyses discarded drug overdose as cause of death. At postmortem examination, the brain and abdominal organs were normal. In 13 patients, the following lesions were found in the heart and lungs: dilated cardiomyopathy (6 patients), left ventricular hypertrophy (2 patients, 1 of which was associated with mitral prolapse and anomalies of His bundle), arrhythmogenic cardiopathy of the right ventricle (1 patient), pericarditis (1 patient), mitral prolapse (1 patient), muscular bridge on the anterior interventricular artery (1 patient), and Mendelsons syndrome (1 patient). In 1 case, no changes were seen. Most of the drugs that were taken immediately prior to death can induce arrhythmias either by prolonging the QT interval, potentially resulting in torsades de pointes, or by widening QRS complexes, possibly leading to reentry and ventricular fibrillation.
Conclusion: Our findings suggest that the arrhythmogenic effects of psychotropic drugs can be exacer bated when preexisting hidden cardiac lesions are present and can result in sudden death. Patients should be systematically evaluated for cardiac lesions prior to starting any treatment with psychotropic drugs; the minimal effective dosage should be used.